Arizona, 2018

Flash Flooding and Damaging Wind in Arizona, September 30, 2018

September 30, 2018 · NWS PSR · 3 events in 1 county or zone

Isolated thunderstorms developed across the southwest portion of Yuma county during the afternoon hours on September 30th, the final day of the Arizona monsoon. Moisture was already spreading north and into southwest Arizona ahead of Hurricane Rosa and the moisture was sufficient to allow strong storms to develop; some of the stronger storms formed just to the east of Yuma, producing gusty and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across the southwest portion of Yuma county during the afternoon hours on September 30th, the final day of the Arizona monsoon. Moisture was already spreading north and into southwest Arizona ahead of Hurricane Rosa and the moisture was sufficient to allow strong storms to develop; some of the stronger storms formed just to the east of Yuma, producing gusty and damaging winds as well as very heavy rainfall. A trained spotter near Fortuna Foothills reported that just over 1.8 inches of rain fell between 1300MST and 1500MST and the rain led to flash flooding in the Fortuna Wash. At about 1300MST, four mobile homes lost awnings just east of Yuma due to microburst winds, and tree damage occurred as well. A flash flood warning was issued for the area around Fortuna Foothills at roughly 1400MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 30, 11:34 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 30, 11:34 AM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1134 AM MST Sun Sep 30 2018

...Updated Aviation Discussion...

&&

.SYNOPSIS...
The effects of weakening Hurricane Rosa will begin to be felt today
with a significant increase in humidity along with scattered showers
and isolated thunderstorms over the region. More widespread showers,
along with isolated thunderstorms, will develop tonight into Monday
afternoon. The most significant rainfall is expected to occur Monday
night and Tuesday as the remnants of Rosa move through. Some rain
could be locally heavy leading to areas of flash flooding.
Meanwhile, high temperatures will drop into the 80s beginning
Monday. Subsequent weaker weather systems will move through the
western states during the latter half of the week but with much
lower chances of rain.

&&

.DISCUSSION...
At 2 am this morning, IR imagery showed the outer bands of hurricane
Rosa starting to move north into far southern Arizona; humidity has
started to increase as well - the surface dewpoints over the central
deserts were running in the mid 40s to mid 50s and had climbed 2-7
degrees over the past 24 hours. For the rest of today, the high
pressure ridge aloft that has resulted in unseasonably hot weather
over the past few days will be weakening and moving off to the east,
allowing Rosa and her moisture to approach from the southwest. As
moisture streams north and into the area today, skies will become
cloudy; the atmosphere will wet up from above and we can expect
isolated to scattered showers and isolated thunderstorms to develop
over much of the lower deserts. High temperatures will finally drop
below 100 - Phoenix should see a high around 98 today and it will
become much cooler over the early to middle part of the week.

For tonight into Tuesday, the desert southwest is still on track to
see an impressive and significant rainfall event, courtesy of
hurricane Rosa and her abundant tropical moisture which will be
overspreading the area over the next few days. Of course, Rosa will
not be hurricane when she moves into Arizona; the storm will be
below tropical storm strength and will move through the area as an
open wave, kicked to the north-northeast by a large trof approaching
the California coast. So far, model guidance has been VERY
consistent for days regarding pretty much all aspects of this
upcoming weather event; pretty much the only issue has been timing
of the system and that has come into much better alignment over the
past day. Pretty much all operation models as well as all ensemble
guidance tracks Rosa to the north-northeast thru west-central
Arizona. The center will likely track somewhere east of the lower
Colorado River valley and near or slightly west of central Phoenix.
Widespread rains of 1 to 2 inches are expected across the central
and southwest deserts, with favored upslope areas north and
northeast of Phoenix to see 3 or more inches. The rains will be
widespread and sufficient to result in areas of flooding or flash
flooding with some of the best rain/flooding chances expected on
Monday night into Tuesday morning. A Flash Flood Watch remains in
effect area-wide starting around noon Monday and continuing through
5 am on Wednesday. Isolated thunderstorms are possible and any
storms that form will locally enhance rain totals. Given the near
saturated character of the atmospheric column as well as warmer air
aloft moving in, instability will be limited and CAPE will be rather
low. This will all serve to reduce the overall storm threat; better
chances are for steady light to moderate rain or showers that will
add up due to the long period of rainfall anticipated.

It should be noted that guidance has been trending upward with
widespread rain potential for the overnight hours tonight,
especially after midnight. This is due to a modest wave/disturbance
moving north and ahead of Rosa, acting on the deep and rich tropical
moisture that will be flooding into the area. Thus our POPs and QPF
has been raised for tonight across much of the area.

On Tuesday afternoon, the core of Rosa will be quickly lifting to
the northeast, through northern Arizona, and moving into New Mexico
and Colorado. Drier air will be moving into the southwest deserts
behind the exiting wave but there will be enough lingering moisture
to allow for scattered to numerous instability showers over much of
the lower deserts including the Phoenix area. High temperatures will
plummet Monday and Tuesday, falling into the low to mid 80s over
much of the lower deserts. Phoenix will see a high near 85 Monday
with little change on Tuesday.

On Wednesday, the large upper low to our west will start to move
inland, supplying enough forcing to result in scattered instability
showers over much of the Arizona deserts, with isolated showers into
far southeast California. The low will open up and race east across
the area Wednesday night into Thursday and as it passes, rain
chances will steadily diminish; expect just a few lingering showers
or storms over the higher terrain east of Phoenix by Thursday
afternoon.

On Friday a large and broad upper trof is forecast to develop across
the western CONUS and southern Arizona will be on the far southern
periphery of the low and under rather dry westerly flow aloft.
Expect cool but rather dry conditions area wide Friday with deserts
highs hovering near 90 and several degrees below seasonal normals.
There is some uncertainty as to how the large trof will develop over
the weekend, but we will likely see conditions becoming unsettled
with at least isolated showers developing Saturday especially north
and east of Phoenix. It will remain cool with central desert highs
mostly in the 80s.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Showers and thunderstorms are already developing across southwest
Arizona, but much of this activity should stay west of the Phoenix
area this afternoon. We are anticipating additional showers and a
few thunderstorms to develop across southern Arizona later today
before moving into the Phoenix area during the evening and
overnight hours. Coverage of TS is still uncertain but some gusty
southerly or westerly winds and lowering cigs are probable at all
the Phoenix sites. Actual TS over any particular aerodrome is more
uncertain, as is blowing dust, but both are possible albeit not
included in this TAF package. The most likely time frame where
operations would be impacted by storms will be in the 03Z-09Z
range. Scattered showers and variable cigs in a 6K- 10K ft range
will persist well into Monday morning.

Outlook for Monday/Tuesday: A prolonged period of higher impact
weather will affect KPHX through Tuesday morning. Scattered showers
and periods of cigs 4K-6K ft will affect arrival rates for part of
Monday afternoon. Far worse conditions will arrive into the airspace
later Monday evening with widespread moderate/heavy rain, reduced
visibilities, and very low cigs. Many consecutive hours of MVFR
conditions are expected Tuesday morning with several hours of
IFR/LIFR possible within the heaviest rainfall. Though timing is
still uncertain, the worst conditions may occur around the morning
push seriously impacting operations.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers and isolated storms will move into SE California later
this afternoon and evening which could impacts either of the
airports for a period. Coverage is still a bit uncertain, but
it seems likely showers will be at least scattered, if not
widespread for a period this evening. Thunderstorm activity should
stay to the east of KIPL, but may impact KBLH. The strongest
storms would be capable of producing brief heavy rain, gusty
winds, and localized areas of blowing dust. Storm outflows that
occur will most likely be out of the S-SE to E-SE and sudden wind
shifts may be the greatest impact. Into Monday morning, E-SE winds
ahead of the approaching tropical system will be preferred and a
few showers could linger around the region.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
The remnants of Hurricane Rosa move through the districts Tuesday
bringing widespread showers, wetting rains, and a threat of
flooding. Arizona districts will likely experience the heaviest
rainfall with most activity coming to an end Tuesday afternoon.
Lingering rain chances may continue into Wednesday across higher
terrain north and east of Phoenix. There will be only slight chances
Thursday for a few light showers. Below normal high temperatures
will persist this week with elevated humidity levels (in most cases
not falling below 25-40%) Overnight recovery will be good to
excellent. Breezy to windy conditions will be common Tuesday with
more common autumn wind speeds later in the week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Monday morning through late Tuesday night
     for AZZ530>563.

CA...Flash Flood Watch from Monday morning through late Tuesday night
     for CAZ560>570.

&&

DISCUSSION...CB
AVIATION...MO/Kuhlman
FIRE WEATHER...AJ/MO

In the hours before

Special weather statement, Sep 30, 11:08 AM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1108 AM MST SUN SEP 30 2018

AZZ535-301845-
Southeast Yuma County AZ-
1108 AM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
1145 AM MST...

At 1108 AM MST, Doppler radar was tracking a strong thunderstorm 43
miles west of Organ Pipe National Monument, or 65 miles southeast of
Fortuna Foothills, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 11344 3213 11363 3241 11355 3229 11333
      3204 11334
TIME...MOT...LOC 1808Z 211DEG 12KT 3209 11352

CK
Special weather statement, Sep 30, 11:40 AM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1140 AM MST SUN SEP 30 2018

AZZ535-536-539-301930-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-
1140 AM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 1230 PM MST...

At 1140 AM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Sentinel, or 41 miles southwest of Gila Bend,
moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sentinel.

This includes AZ Interstate 8 between mile markers 77 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3260 11356 3297 11328 3278 11303 3250 11327
      3250 11333 3247 11334
TIME...MOT...LOC 1840Z 212DEG 13KT 3268 11332

CK
Special weather statement, Sep 30, 11:48 AM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1148 AM MST SUN SEP 30 2018

AZZ532-535-536-301930-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
1148 AM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
1230 PM MST...

At 1147 AM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Fortuna Foothills, moving northeast at 15 mph.

Wind gusts up to 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Yuma and Fortuna Foothills.

This includes the following highways...
AZ Interstate 8 between mile markers 10 and 19.
AZ Route 95 near mile marker 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3241 11454 3242 11457 3271 11447 3257 11407
      3233 11427
TIME...MOT...LOC 1847Z 206DEG 14KT 3242 11439

CK
Special weather statement, Sep 30, 12:04 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1204 PM MST SUN SEP 30 2018

AZZ531-536-301945-
Gila River Valley AZ-Kofa AZ-
1204 PM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 1245 PM
MST...

At 1204 PM MST, Doppler radar was tracking a strong thunderstorm near
Wellton, or 14 miles east of Fortuna Foothills, moving north at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wellton and Ligurta.

This includes AZ Interstate 8 between mile markers 22 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3261 11410 3267 11430 3305 11420 3296 11389
TIME...MOT...LOC 1904Z 200DEG 19KT 3272 11418

CK
Special weather statement, Sep 30, 12:10 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1210 PM MST SUN SEP 30 2018

AZZ536-301945-
Gila River Valley AZ-
1210 PM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 1245 PM
MST...

At 1210 PM MST, Doppler radar was tracking a strong thunderstorm near
Tacna, or 23 miles east of Fortuna Foothills, moving north at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tacna, Tyson and Roll.

This includes AZ Interstate 8 between mile markers 36 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3263 11408 3299 11393 3290 11366 3255 11389
TIME...MOT...LOC 1910Z 199DEG 12KT 3268 11402

CK
Special weather statement, Sep 30, 12:31 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1231 PM MST SUN SEP 30 2018

AZZ530>532-536-CAZ565-569-302015-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Yuma AZ-
Imperial County Southeast CA-Palo Verde Valley CA-
1231 PM MST SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LA PAZ...WEST CENTRAL
YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 115 PM MST/115 PM
PDT/...

At 1231 PM MST/1231 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Kinter, or near Fortuna Foothills, moving north at
20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Martinez Lake, Fortuna Foothills, Blaisdell, Ligurta and Kinter.

This includes the following highways...
AZ Interstate 8 between mile markers 20 and 24.
AZ Route 95 between mile markers 33 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 11426 3272 11453 3306 11462 3304 11413
TIME...MOT...LOC 1931Z 178DEG 19KT 3276 11440

CK

The radar

The Yuma radar (KYUX), 21 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
September 30, 12:50 PM MST to 12:54 PM MST
Where
Yuma County, 2.07 mi N of (Yum)yuma Intl Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.680, -114.600

Tropical moisture spread into southwest Arizona on September 30th ahead of hurricane Rosa. The moisture was sufficient to allow isolated thunderstorms to develop; some of the stronger storms generated gusty damaging microburst winds that affected the community of Yuma. According to a trained weather spotter, at about 1300MST gusty outflow winds estimated to be at least 65 mph in strength destroyed the awnings on four mobile homes located 2 miles southeast of Yuma. The strong winds also downed a number of tree limbs in the area. No injuries were reported due to the damaging winds.

Flash Flood, Yuma

When
September 30, 1:00 PM MST to 5:00 PM MST
Where
Yuma County, 5.23 mi SSW of Ligurta to 2.82 mi SE of Araby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.602, -114.338

Tropical moisture was spreading north and into southwest Arizona on September 30th, ahead of hurricane Rosa. The moisture led to the formation of isolated thunderstorms, some of which produced intense rainfall just to the east of Yuma. A trained spotter 1 mile southeast of Fortuna Foothills measured 1.84 inches of rain between 1300MST and 1500MST. At about 1400MST the same spotter reported a wash running over the streets at 40th Avenue and Driftwood Drive. Area roads such as Driftwood Drive were impassable due to the flooding.

Flash Flood, Yuma

When
September 30, 3:00 PM MST to 5:00 PM MST
Where
Yuma County, 5.23 mi SW of Ligurta to 3.62 mi SE of Araby
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.613, -114.359

Tropical moisture spread north and into southwest Arizona ahead of Hurricane Rosa on October 30th, and the moisture led to the formation of isolated thunderstorms. Some of the stronger storms produced very heavy rainfall in the area east of Yuma and around the Fortuna Foothills. Trained spotters in the area reported rain totals over 1.8 inches near the Fortuna Foothills during the early afternoon; the intense rain led to flash flooding. At 1545MST a trained spotter in the Fortuna Foothills reported flash flooding over the Fortuna Wash near 40th Street and Ironwood. A Flash Flood Warning was issued for the area at 1404MST and it remained in effect through 1700MST. No injuries were reported as a result of the flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779315, 779329, 779321.